You might enjoy including copious amounts of garlic and onions in dishes when you cook, but don't feed your dog the leftovers. Onions and garlic contain thiosulphate, which can cause potentially fatal hemolytic anemia in canines. Of the two, onions are more dangerous, since they contain higher amounts of the substance. If your dog ingests onions or garlic, call your veterinarian immediately for advice.
The severity of reaction to thiosulphate consumption depends on the individual dog. A large canine might eat a small amount of onions with no ill effect, if it's a one-time occurrence. The same amount consumed by a smaller dog can cause serious illness. Thiosulphate consumption also has a cumulative effect, as it will build up in a dog's system if the pet consumes small amounts regularly. A dog consuming sufficient onions to constitute more than 0.5 percent of his body weight in one incident will likely show signs of thiosulphate toxicity. Remember that many processed foods contain onions. For this reason, avoid giving your dog table food.
While humans have an enzyme to digest thiosulphates, that's not the case with canines. In dogs, thiosulphates cause ruptures in red blood cell surfaces, causing anemia if enough red blood cells are affected. The animal's immune system tries to destroy these damaged red blood cells, either through intravascular hemolysis in the blood vessels or extravascular hemolysis in the spleen or liver. Either type of hemolysis severely taxes the liver.
It can take a few days after ingestion before a dog begins showing signs of thiosulfate poisoning. Dogs suffering from hemolytic anemia typically have pale gums. They might experience vomiting, diarrhea or loss of appetite, and are generally weak and lethargic. Their urine can turn dark. The toxicity can cause rapid heartbeat and fainting. Dogs exhibiting any of these symptoms require immediate veterinary attention.
Diagnosis and Treatment
Your vet diagnoses hemolytic anemia by taking a sample of your dog's blood and performing a complete blood count and other blood tests. Treatment depends on the severity of the toxicity. A badly affected dog requires a blood transfusion. Your vet might prescribe immunosuppressive medications, such as steroids. You might have to administer these drugs for a long time -- a period ranging from several weeks to months.
Jane Meggitt has been a writer for more than 20 years. In addition to reporting for a major newspaper chain, she has been published in "Horse News," "Suburban Classic," "Hoof Beats," "Equine Journal" and other publications. She has a Bachelor of Arts in English from New York University and an Associate of Arts from the American Academy of Dramatics Arts, New York City.